Louisiana, 2025

Flash Flood and Hail in Louisiana, May 20 to 21, 2025

May 20 to 21, 2025 · NWS LCH · 6 events in 3 counties and zones

A cold front stalled along the coast of South Louisiana. This created a focus for thunderstorms on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front stalled along the coast of South Louisiana. This created a focus for thunderstorms on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 20, 5:41 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • A Marginal Risk (1 of 5) for severe weather is in place for central and southwest Louisiana and southeast Texas this afternoon.
  • A cold front will move through overnight into tomorrow morning that will bring a chance for rain along with the cooler nights and less humid days through the later half of the week.
Area forecast discussion, May 20, 5:41 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
641 PM CDT Tue May 20 2025

...New AVIATION...

.KEY MESSAGES...

- A Marginal Risk (1 of 5) for severe weather is in place for
  central and southwest Louisiana and southeast Texas this
  afternoon.

- A cold front will move through overnight into tomorrow morning
  that will bring a chance for rain along with the cooler nights
  and less humid days through the later half of the week.

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 300 PM CDT Tue May 20 2025

Afternoon surface analysis shows low pressure centered over
Iowa/Missouri with a cold front draped S/SW across the Ark-La-Tex
to the Rio Grande Valley. Across the forecast area, partly cloudy
skies, temperatures in the mid to upper 80s and breezy southerly
winds are once again ongoing this afternoon. Radar is quiet at the
moment however, short term guidance depicts isolated cells should
begin to fire off along a line from northeast LA to near Houston
over the next couple of hours. These storms are eventually
expected to move south and east, as the aforementioned cold front
makes its way into the forecast area this evening.
Isolated/scattered showers and storms should continue past sunset,
but will likely then gradually die off as we approach midnight.

A bulk of the forecast area including the majority of SE TX,
central LA, and parts of SW LA including Lake Charles are
outlined in today's Marginal Risk (level 1 of 5) for severe
weather, with all modes of severe weather being possible. This
threat will peak from the late afternoon through sunset, gradually
diminishing thereafter. Although guidance is rather meager on
convection coverage today severe parameters are decent today,
with 3190 J/kg of CAPE present on the 18Z LCH sounding, so these
discrete cells should have plenty to work with.

Overnight into tomorrow, the cool front will push through the
forecast area and a drier airmass will filter down into the region
in its wake. While highs will continue to warm into the upper 80s
to lower 90s Wed and Thurs, drier air will make for more pleasant
conditions, with min RH values bottoming in the upper 20s to mid
40s tomorrow afternoon, and in the mid 30s to low 50s on Thurs.
While most of the region can expect dry weather tomorrow, the
exception will be lower Acadiana, where drier air will be slow to
filter down and moisture will linger, likely resulting in some
very isolated showers through tomorrow morning.

17

&&

.LONG TERM...
(Friday through next Monday)
Issued at 300 PM CDT Tue May 20 2025

Friday morning brings more seasonal and dry weather, with a slow
return of moisture on tap throughout the afternoon as winds return
to the south. Highs top out in the upper 80s to lower 90s once
again, while dewpoints slowly climb through the afternoon and
overnight period.

A warm front lifts across the region early Saturday, opening the
door for quicker/more significant moisture return through the
weekend. Warm and humid conditions, with no precip, can be
expected for Saturday, while the later half of the weekend into
early next week brings a return of showers and thunderstorms.
Scattered showers and thunderstorms are likely for Sunday, while
Monday and Tuesday bring more widespread activity. In addition,
widespread convection and mostly cloudy skies will bring cooler
temps for Monday and Tuesday, with highs in the mid to upper 80s
on tap.

17

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Tue May 20 2025

A frontal system will be moving south through the forecast area
tonight reaching the coast by daybreak. Ahead of the front, until
about sunset or 21/02z, a few storms will be possible at the KAEX
and BPT terminals. Convection, mainly in the form of a broken line
of showers will potentially affect the remaining terminals through
21/06z at KLCH and 21/08z at KLFT/KARA.

Broken MVFR ceilings also possible from around 21/02z at terminals
until front passes and northerly winds will allow ceilings to rise
to VFR levels.

On Wednesday, mainly VFR ceilings with a east to northeast wind at
10 knots.

Rua

&&

.MARINE...
Issued at 300 PM CDT Tue May 20 2025

Overnight a cold front will move across the region bringing
isolated showers and a few thunderstorms. Winds briefly turn north
after midnight and then eventually easterly to southeasterly
tomorrow afternoon/night. By Thursday PM onshore flow becomes well
established and continues through the weekend into early next

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  89  64  92 /  30   0   0   0
LCH  70  90  70  91 /  10  10   0   0
LFT  72  90  71  91 /  20  20   0  10
BPT  70  91  72  92 /  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...07

In the hours before

Special weather statement, May 20, 3:50 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
450 PM CDT Tue May 20 2025

TXZ201-515-202245-
Hardin TX-Upper Jefferson TX-
450 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHWESTERN HARDIN COUNTIES THROUGH 545 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Daisetta, or 10 miles northeast of Liberty, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Sour Lake, Nome, and China.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 9431 2994 9426 2997 9444 3011 9445
      3011 9460 3023 9464
TIME...MOT...LOC 2149Z 266DEG 24KT 3012 9465

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rua
Special weather statement, May 20, 4:33 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
533 PM CDT Tue May 20 2025

TXZ180-201-202330-
Hardin TX-Tyler TX-
533 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TYLER AND NORTH
CENTRAL HARDIN COUNTIES THROUGH 630 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Warren, Wildwood, Village Mills, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 9433 3046 9432 3048 9457 3049 9457
      3049 9454 3064 9457 3066 9457
TIME...MOT...LOC 2233Z 267DEG 11KT 3057 9453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rua
Special weather statement, May 20, 6:12 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
712 PM CDT Tue May 20 2025

LAZ027-TXZ180-259-260-210100-
Vernon LA-Northern Newton TX-Northern Jasper TX-Tyler TX-
712 PM CDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL VERNON PARISH...
SOUTHEASTERN TYLER...NORTHERN NEWTON AND EAST CENTRAL JASPER COUNTIES
THROUGH 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Toledo Bend Dam to near
Farrsville to near Jasper to near Warren. Movement was east at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Kirbyville, Toledo Bend Dam, Fred, Warren, Town
Bluff, Burkeville, Farrsville, Magnolia Springs, Mayflower, Mt.
Union, Spurger, Jamestown, Roganville, Stringtown, Ivanhoe,
Bleakwood, Wiergate, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 9413 3102 9387 3117 9376 3118 9360
      3117 9358 3118 9355 3123 9354 3124 9356
      3124 9354 3127 9353 3092 9351 3075 9371
      3055 9409 3057 9456 3059 9456
TIME...MOT...LOC 0011Z 276DEG 16KT 3117 9367 3102 9379 3087 9405 3061
9445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rua
Special weather statement, May 20, 6:38 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
738 PM CDT Tue May 20 2025

LAZ027-028-210130-
Vernon LA-Rapides LA-
738 PM CDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RAPIDES AND NORTHERN
VERNON PARISHES THROUGH 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lee Bayou to near Colfax to near Anacoco.
Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Alexandria, Pineville, Leesville, Boyce, Anacoco, Alexandria
International Airport, Slagle, Lena, Ball, New Llano, Colfax,
Hornbeck, Tioga, Timber Trails, Hutton, Esler Regional Airport,
Flatwoods, Kingsville, Kurthwood, and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
      3139 9266 3148 9221 3147 9216 3140 9215
      3104 9352 3126 9354 3128 9344 3132 9342
      3137 9332 3137 9303 3135 9295 3137 9295
      3137 9292 3139 9291 3152 9272
TIME...MOT...LOC 0037Z 301DEG 20KT 3175 9162 3155 9278 3126 9340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rua
Special weather statement, May 20, 7:32 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
832 PM CDT Tue May 20 2025

LAZ028-029-210230-
Avoyelles LA-Rapides LA-
832 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RAPIDES AND
NORTHWESTERN AVOYELLES PARISHES THROUGH 930 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Timber Trails, or near Pineville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Alexandria, Pineville, Marksville, Boyce, Alexandria International
Airport, Effie, Ball, Deville, Libuse, Tioga, Timber Trails, Esler
Regional Airport, Brouillette, Kingsville, Poland, Kolin, Gardner,
Centerpoint, Ruby, and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3144 9216 3136 9208 3133 9208 3134 9203
      3132 9200 3128 9202 3127 9199 3122 9199
      3125 9194 3130 9193 3129 9190 3124 9192
      3124 9194 3123 9193 3109 9200 3130 9283
      3145 9270 3140 9269 3139 9265 3147 9225
TIME...MOT...LOC 0132Z 289DEG 28KT 3137 9248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rua

The radar

The Ft Polk radar (KPOE), 77 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Avoyelles

When
May 20, 8:26 PM CST
Where
Avoyelles County, 0.69 mi N of Effie
Measured
1 in hail
Reported by
Public
Coordinates
31.230, -92.170

Hail, Avoyelles

When
May 20, 8:28 PM CST
Where
Avoyelles County, 0.59 mi W of Vick
Measured
1 in hail
Reported by
Public
Coordinates
31.230, -92.110

Thunderstorm Wind, Avoyelles

When
May 20, 8:29 PM CST
Where
Avoyelles County, 4.63 mi ESE of Vick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
31.200, -92.030

Trees were reported down on Prairie Bono Road and on Highway 452.

Thunderstorm Wind, Avoyelles

When
May 20, 8:47 PM CST
Where
Avoyelles County, 0.69 mi N of Big Bend
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.090, -91.800

Extensive powerline and tree damage was reported along Big Bend Road.

Funnel Cloud, Cameron

When
May 21, 7:07 AM CST
Where
Cameron County, Cameron
Reported by
Public
Coordinates
29.800, -93.330

A brief funnel cloud was reported near Cameron.

Flash Flood, Lafayette

When
May 21, 8:55 AM CST
Where
Lafayette County, Elks to 1.2 mi NNE of Pitette
Cause
Heavy Rain
Reported by
Public
Coordinates
30.170, -91.980

Minor street flooding was reported between Lafayette and Broussard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266358, 1266360, 1266368, 1266365, 1266363, 1266361.